Saturday, 10 June 2017

#NewsSpeak: daclizumab and liver dysfunction

If you are on daclizumab you need to remain vigilant in relation to its potential to cause liver toxicity. #NewsSpeak #MSBlog 

I was informed this week about a pwMS who was being treated with daclizumab who sadly died from fulminant liver failure. This patient had also recently been started on another symptomatic medication that is in itself associated with acute liver toxicity. So whether or not it was the new drug or daclizumab that caused the liver toxicity is not clear at present. In addition to this case there has also been 4 other cases of serious liver injury in relation to daclizumab. 

Biogen and Abbvie have acted responsibly and notified the EMA who will now review the safety profile of daclizumab to see how common the problem is and whether or not the risk mitigation plan to prevent liver toxicity, and to monitor for it, is sufficiently robust.

The message to pwMS and neurologists is to be aware that this is an ongoing process and that they should remain vigilant for symptoms and signs of liver toxicity in relation to daclizumab. It would also make sense that if you are on daclizumab to avoid, if possible, other medications that are associated with liver toxicity in case there is an interaction between the two. 

Symptoms of liver damage to look out for include nausea, vomiting, abdominal pain. tiredness, loss of appetite, jaundice (yellowing of the skin and the whites of the eyes) and dark urine. If you develop any of these symptoms I suggest you contact your neurology team so that you can get your liver function tests rechecked urgently. In this particular case the previous liver function tests were normal so this liver failure must of come on very rapidly. 

Jaundice - yellowing of whites of the eyes and skin. 


CoI: multiple

14 comments:

  1. Does this mean it will be taken off the market?

    ReplyDelete
    Replies
    1. No. It is too early to make this call. Abnormal liver function was identified in the daclizumab development programme and is part of the monitoring programme. I think the EMA is just being cautious and responsible. I don't think anything has changed regarding the risk:benefit analysis of daclizumab. The death may have nothing to do with daclizumab, but due to the other drug. To jump to conclusions at this early stage would be wrong.

      Delete
  2. As with any drug, it is the physician's responsibility to monitor regularly the side effect profile of the drug routinely.

    I would like to know how often or the interval that this unfortunate patient was monitored. If he was not monitored at proper intervals then this falls directly on the lap of the prescribing physician. If it was monitored, then daclizumab has a monstrous problem as obviously this liver failure was very aggressive.

    I think it naive to think anything else could have caused it as hepatic injury is listed as #1 on daclizumab's most serious reactions on it's side effect profile.

    ReplyDelete
    Replies
    1. I think this patient was being monitored appropriately. I am not saying daclizumab did not cause the liver injury, but the addition of the other drug may have precipitated it. If this is the case then we can de-risk daclizumab further by avoiding drugs that are associated with hepato-toxicity themselves.

      Delete
  3. Slightly unrelated but very important and I am not sure that Team G will know the answer. What is the life expectancy of the MS patient (compared to normal) that is taking these high potency immunomodulatory therapies like daclizumab, alemtuzumab, fingolimod, DMF, ocrezulimab, natazulimab or even HSCT? Surely there must be an age-matched retrospective study somewhere?

    ReplyDelete
    Replies
    1. Re: "What is the life expectancy of the MS patient (compared to normal) that is taking these high potency immunomodulatory therapies like daclizumab, alemtuzumab, fingolimod, DMF, ocrezulimab, natazulimab or even HSCT?"

      We don't know the answer to this, but we suspect based on modeling that it will improve life expectancy.

      Starting interferon-beta 3 years earlier than a the control group in the pivotal IFN-beta-1b trial increased your chances of being alive at 21 years by close to 50%. The majority of the deaths in this study were MS-related. If IFNbeta can do this it is likely to be better with a high-efficacy DMT, provided that the DMT doesn't cause too many premature deaths from adverse events.

      Delete
  4. I thought that Hsct was really most "deadly" treatment aparently dmd are "deadly" too

    ReplyDelete
    Replies
    1. Please note that the death on daclizumab may not necessarily have been due to daclizumab, but the other drug. We need to be careful not to throw the baby out with the bathwater.

      Delete
  5. Not related to Daclizumab, but liver (dys)function and DMDs. Is there any know association between DMDs and alcohol consumption and how they affect the liver?

    ReplyDelete
  6. Would you mind sharing your sources who informed you that there was "a second treatment associated with acute liver toxicity"?

    Those with direct hand knowledge of this case report that the patient had been a 26 year old woman who was only taking a standard treatment against spaticity beyond Daclizumab. In other words hardly a treatment with a "high risk for liver toxicity"..

    Or is this simply some PR ploy to calm patients and neurologists down while the manufacturer tries to make sense of this?

    ReplyDelete
    Replies
    1. Multiple sources. I have been contacted by the MHRA, ABN, Biogen and Abbvie and I have spoken to a colleague in Germany. I have been told the drug concerned is tizanidine. Unfortunately, tizanidine is associated with hepatotoxicity and there have been cases of fulminant liver failure reported with tizanidine.

      Delete
  7. As a reader of this blog, I have absorbed the NEDA and "time is brain" messages. And I know that my prognosis is poorer than average because of my brainstem lesions. Yet I remain on Copaxone, which I began taking shortly after diagnosis in 2010. Why? I experienced severe liver failure within days of beginning interferon beta-1a immediately after diagnosis. I fortunately recovered and have been NEDA for almost 7 years. But despite the number of new drugs approved since my diagnosis, because they all carry liver warnings I don't know what I will do if/when my condition worsens. The liver failure was more frightening than the MS diagnosis itself. Not that you need reminding, but many of us on the less effective DMTs don't have the option of pursuing more aggressive treatment. Thank you for making this resource available.

    ReplyDelete
    Replies
    1. Yes, fulminant liver failure has been described with interferon beta and other DMTs. This is an important point to note.

      Delete
  8. To anyone concerned, enclosed is an account of the incident in May as described by a relative of the patient who has died from an acute liver failure under Zinbryta therapy:

    The patient had been diagnosed with MS in January 2017 and immediately started treatment. She received a total of 4 times Zinbryta during which laboratory checks were performed every month in advance of the injection. The laboratory values ​​were always normal. There had been no signs of liver disease and she felt well under the new therapy. No side effects.

    On May 22, she had planed to have her lab control to get the next dose. The day before, she had been engaging in outdoor activities.
    When awaking on that morning, she noticed that her complexion was was completely yellow, including the scleras. The day before, everything had been normal. Her mother brought her at noon she went to the doctor since she couldn't make it alone any longer.

    The doctor made an ultrasound check, but did not take any blood since it was already too late for the lab. He then sent her home with the words: "drink a lot and come home early tomorrow morning for the blood exam."

    The following morning (May 23) the patient felt better and noticed that the yellow complextion had reduced. She returned to her doctor to have her blood taken and waited at home for the lab results.

    On Wednesday, May 24, the patients condition worsened: the complexion was yellow and she could no longer urinate. The kidneys were apparently failing. So in the late morning, she was rushed to the nearest hospital, and transported directly to the intensive care unit.
    On the morning of Thursday, May 25, the patient received a liver transplant. Her kidneys were dialyzed and she received artificial respiration. Her circulatory system had also already collapsed and was sustained with medicines.

    She didn't wake up from this and ws pronounced dead on May 30, 2017, just 8 days after experiencing first signs of liver damage and 5 months after her initial diagnosis.

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.